Jump to content

Advice when you’re stuck and can’t think

Nurses   (574 Views | 6 Replies)
by NewishNurse NewishNurse (New) New Nurse

NewishNurse has 2 years experience and specializes in Float Pool.

65 Profile Views; 2 Posts

Hi everyone! I am a acute care float RN at a level 1 trauma hospital. I am still fairly new at this job and I only have (short) previous RN experience at a rehab facility/LTC. So the learning curve was horrific but now I’m starting to get a hang of it! Anyways, today I was on the ortho/trauma floor with a pt. Who was admitted for GSW to the chest, he had 2 chest tubes placed to the left chest wall, had a history of drug abuse. Anyways, I am walking down to my other patients room when all of the sudden the PCA yells for me to come into that patients room. I arrive and his mother says he’s having a seizure. I called a rapid response. The picture of this seizure was his RUE was contracted and he was sweating but could still communicate and follow commands and there was no confusion. I couldn’t get anything to work in my head about why he was having a seizure because from what I could remember, I did not see anything seizure history in his notes and I did not get it in report. Anyways, I did his vitals, BS. Watched him for safety. His oxygen on room air was fine, vitals stable except for a slightly elevated BP. The rapid response MD came into the room and started asking questions and that’s when I froze. He asked if he has any prn Ativan and I said no. He does not have a history of seizures. Other nurses came in and said that they abruptly stopped his clonazepam because he was found that they family was bringing him extra while he was in the step down unit. They started him on haldol (which he has never been on). They believe it was dystonia and anxiety,  MY MIND EXPLODED AND I FELT SO STUPID. I didnt read any of that in the note and no one mentioned to me that he was taking meds from the outside in report. He was fine until his mother came in.....  anyways. My problem is is that my brain froze. I felt so unorganized. It seemed like such a left field problem to me. I felt like I tried my best but I wasn’t fast enough to answer the MDs questions and I could tell he was a little frustrated. All I new was to make sure that the patient was safe but when it came to answering questions, I just wanted to hide in a hole. I was thankful that all the floor nurses that had him before came to help... any advice on how to stay calm and with a clear mind? I was just so panicked. Any advice would be appreciated! I would like to know what everyone else does before the team arrives. 

Share this post


Link to post
Share on other sites

Davey Do has 41 years experience and specializes in Psych, CD, HH, Admin, LTC, OR, ER, Med Surge.

17 Followers; 1 Article; 6,685 Posts; 82,703 Profile Views

53 minutes ago, NewishNurse said:

 Other nurses came in and said that they abruptly stopped his clonazepam because he was found that they family was bringing him extra while he was in the step down unit. They started him on haldol (which he has never been on). They believe it was dystonia and anxiety,  

I want to understand this, so please excuse me, NewishNurse, if you have to hold my hand and guide me: The patient's clonazepam, a benzodiazepine anti-anxiety which is sometimes administered for seizures, was stopped and he was started on Haldol. The seizures may have been a result if the benzodiazepine withdrawal, correct? Haldol is an atypical dopamine antagonist which is an old school drug that I've not known to be prescribed in the place of a benzodiazepine, a GABA receptor agent.

I'm confused and sure would appreciate being enlightened. It is about 3:00 in the morning, however, and I could be symbolically brain dead.

As far as the brain freeze, once you are no longer fairly new, get more experience, and feel more confident & comfortable, the brain freeze should subside with some likely intermittent recurrences. Like the old saying goes, "Practice provides opportunity for possible improvement"!

Share this post


Link to post
Share on other sites

RNperdiem has 14 years experience as a RN.

1 Follower; 4,269 Posts; 29,940 Profile Views

I am an experienced nurse. During my patient code yesterday, my coworkers were way more effective than I ever was in that room.

It is humbling not living up to the standards you set for yourself. But you learn something in every situation. That's why experience is valuable. It is a very skilled teacher.

Share this post


Link to post
Share on other sites

28 Posts; 818 Profile Views

I think you did all the right things: you assessed the patient and called for a rapid when something seemed significantly wrong that you didn't know how to navigate on your own. You can't know everything... you just can't. Better to get an MD in the room when you think something is going south, rather than have a patient come to harm because you didn't take something serious enough. 

The more experience you get in your current role, the easier it will become to communicate your assessment, concerns, and supporting information clearly. Your brain is working really hard right now to master the learning curve - cut it some slack and trust that the panic response is temporary. 

This is a good opportunity to brush up on seizures vs dystonia and their corresponding assessments/interventions. If this random event happens in the future, plan out what you'd like to do differently.  

Share this post


Link to post
Share on other sites

13 Followers; 4,056 Posts; 31,312 Profile Views

On 2/16/2020 at 3:21 AM, NewishNurse said:

Other nurses came in and said that they abruptly stopped his clonazepam because he was found that they family was bringing him extra while he was in the step down unit.

Not good.

 

On 2/16/2020 at 3:21 AM, NewishNurse said:

My problem is is that my brain froze. I felt so unorganized. It seemed like such a left field problem to me. I felt like I tried my best but I wasn’t fast enough to answer the MDs questions and I could tell he was a little frustrated.

 

On 2/16/2020 at 3:21 AM, NewishNurse said:

All I new was to make sure that the patient was safe but when it came to answering questions, I just wanted to hide in a hole.

A couple of things: You maintained pt safety. The rest of it simply doesn't need to be answered on the spot, by you, that very instant.

Maybe the MD was a little frustrated, maybe not with you though.

 

On 2/16/2020 at 3:21 AM, NewishNurse said:

any advice on how to stay calm and with a clear mind? I was just so panicked.

You're okay. I think you handled it quite well. You called the RR and assessed the patient and maintained safety.

Consider this: People come into ED all the time w/ seizure, post-seizure, or seizure-like activity or weird dystonias, etc., etc. And we do what you did while the pieces of the puzzle are being put together. That's the routine. There are plenty of times there are no instant answers.

If you're feeling bad about not knowing everything in the history of this visit, that's understandable. Just do the best you can.

One thing you could do to that end is make a quick check and see if there are any social work notes or specific areas in your EHR where other relevant things might be discussed. It would be nice to read the chronicles of each patient, but there isn't time for that so you could just try to prioritize that in higher-risk patient scenarios. You can also ask questions in report and as you continue to gain experience relevant questions will come to you. Someone with GSW I would ask about known safety/social aspects for sure (and hope for an accurate answer).

 

On 2/16/2020 at 4:07 AM, Davey Do said:

Haldol is an atypical dopamine antagonist which is an old school drug that I've not known to be prescribed in the place of a benzodiazepine, a GABA receptor agent.

 

It's quite the cure-all recently.

Share this post


Link to post
Share on other sites

Davey Do has 41 years experience and specializes in Psych, CD, HH, Admin, LTC, OR, ER, Med Surge.

17 Followers; 1 Article; 6,685 Posts; 82,703 Profile Views

Thank you for quoting me, JKL, for in re-reading it, I found an error: Haldol is actually a typical dopamine antagonist. The newer antipsychotics, like Zyprexa and Geodon, are atypical dopamine antagonists.

My bad.

Share this post


Link to post
Share on other sites

NewishNurse has 2 years experience and specializes in Float Pool.

2 Posts; 65 Profile Views

Thank you everyone for the advice! I’ve come to realized I’m not the only one with brain freeze moments and it’s nice to have other nurses to reach out to to discuss these moments. It’s was actually quite funny because I was talking to a fellow float RN and she said the same thing happened to her recently where she couldn’t pull up all the answers from her mind about the pt. Every situation is different and definitely is a teaching moment. Now I look at every shift a little bit differently and try to key in a certain things since that rapid response. Thank you again everyone!

Share this post


Link to post
Share on other sites
×

This site uses cookies. By using this site, you consent to the placement of these cookies. Read our Privacy, Cookies, and Terms of Service Policies to learn more.